New Mexico, 2012Heavy Rain in New Mexico, July 18, 2012
July 18, 2012 · NWS EPZ · 3 events in 1 county or zone
A southeasterly surface flow was transporting low level moisture back into the region. Meanwhile a westward moving upper low was tracking across northern Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southeasterly surface flow was transporting low level moisture back into the region. Meanwhile a westward moving upper low was tracking across northern Mexico. Instability associated with the upper low and afternoon heating helped to generate strong thunderstorms across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 18, 2:20 PM MST, 5 minutes earlier.
Area forecast discussion, Jul 18, 2:20 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
320 PM MDT WED JUL 18 2012
.SYNOPSIS...
MONSOON MOISTURE WILL HELP FUEL AFTERNOON AND EVENING
THUNDERSTORMS THIS EVENING. THE MOISTURE WILL SLOWLY BEGIN TO
LEAVE THE AREA STARTING TOMORROW AND WE WILL SEE OUR RAIN CHANCES
DIMINISH AS WE MOVE INTO THE WEEKEND. RAIN CHANCES LOOK TO RETURN
FOR THE FIRST OF WEEK. TEMPERATURES THIS WEEK WILL CONTINUE TO RUN
A LITTLE ABOVE NORMAL.
&&
.DISCUSSION...
A COUPLE OF VIGOROUS THUNDERSTORMS HAVE ALREADY POPPED UP THIS
AFTERNOON...SO WE COULD SEE A LITTLE MORE ACTIVE EVENING TONIGHT
THAN THE LAST COUPLE OF NIGHTS. AT THE SURFACE WE HAVE ABUNDANT
TROPICAL MOISTURE...BUT ALOFT WE HAVE A PRETTY STRONG RIDGE. THE
RIDGE...THOUGH IS BEGINNING ITS RETREAT TO THE NORTHEAST AND WE MAY
HAVE A 24 HOUR WINDOW OF OPPORTUNITY FOR THUNDERSTORMS AS AN
INVERTED TROUGH TO OUR SOUTHEAST MOVES NEAR US AND SWEEPS IN SOME
MOISTURE. BY FRIDAY THE RIDGE WILL BE WELL TO OUR NORTH AND EAST
AND THE CIRCULATION AROUND THE RIDGE WILL HELP USHER IN SOME DRIER
AIR. THIS DRIER AIR WILL HELP REDUCE OR EVEN ELIMINATE OUR RAIN
CHANCES FOR THE WEEKEND IN THE LOWLANDS. THEN FOR THE FIRST PART
OF NEXT WEEK WE WILL SEE THE RIDGE WEAKEN AND THIS WILL ALLOW THE
MOISTURE PLUME TO SEE-SAW BACK IN OUR DIRECTION...SO WE WILL SEE
AN UP TICK IN RAIN ACTIVITY STARTING TUESDAY. TEMPERATURES THIS
WEEK WON'T VERY MUCH FROM DAY TO DAY...WITH HIGHS RUNNING A DEGREE
OR TWO ABOVE NORMAL INTO THE WEEKEND. WE WILL BE CLOSE TO TRIPLE
DIGIT HEAT...BUT I THINK WE WILL STAY JUST BELOW THAT LEVEL.
&&
.AVIATION....VALID 19/00Z-20/00Z.
NORTHEASTERLY FLOW ALOFT AND AN APPROACHING UPPER TROPOSPHERIC LOW
CURRENTLY OVER COAHUILA...WILL BOTH SUPPORT ENHANCED THUNDERSTORM
ACTIVITY FOR THE REMAINDER OF THE AFTERNOON AND EVENING.
NORTHEASTERLY STEERING FLOW WILL HELP STORMS PROPAGATE FROM THE
HIGHER TERRAIN INTO THE LOWLANDS...AND INCREASING PVA AHEAD OF THE
LOW WILL HELP SUPPORT MORE ORGANIZED MULTI-CELL CONVECTIVE MODE.
THIS MEANS A FAIRLY GOOD CHANCE AT SEEING TSRA IMPACT AREA TERMINALS
ESPECIALLY ELP AND LRU. BEST CHANCE FOR ELP IS BETWEEN 23Z AND 03Z
BUT ISOLATED WEAKER CELLS COULD POP UP BETWEEN NOW AND 23Z.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS GUSTS AND
TORRENTIAL RAINFALL WITH BRIEF MVFR CIGS AND IFR VISBY.
OTHERWISE EXPECT VFR CONDITIONS TO PREDOMINATE WITH GENERALLY LIGHT
SOUTHEAST FLOW AWAY FROM THUNDERSTORM GENERATED OUTFLOW.
THUNDERSTORMS WILL TEND TO BE MORE ISOLATED TOMORROW AS THE UPPER
TROPOSPHERIC LOW MOVES TO OUR SOUTH...AND DRIER AIR MOVES IN FROM
THE EAST.
&&
.FIRE WEATHER...
THUNDERSTORM ACTIVITY IS INCREASING AS OF THIS AFTERNOON...WITH
STORMS GENERALLY MOVING FROM NE TO SW AS EXPECTED. ACTIVITY OVER THE
GILA REGION HAS BEEN MOVING ALONG WHILE STORMS OVER THE SACRAMENTO
MOUNTAINS ARE TENDING TO HUG THE WEST SLOPES. LOCALIZED FLOODING
IS POSSIBLE IN DRAINAGES COMING OFF THE WEST SLOPES OF THE SACS
THROUGH THIS EVENING. STILL EXPECT THIS ACTIVITY TO PROPAGATE INTO
THE LOWLANDS THROUGH THE EVENING. THE BETTER COVERAGE OF RAINFALL
SHOULD IMPROVE OVERNIGHT RH RECOVERY.
OTHERWISE...AN INVERTED TROUGH WILL PASS SOUTH OF THE AREA THURSDAY
AND FRIDAY...WITH DRIER AND MORE SUBSIDENT AIR MOVING IN FROM THE
EAST. HIGHER ELEVATIONS WILL STILL HAVE WIDELY SCATTERED THUNDER-
STORMS...BUT OVERALL COVERAGE WILL DECREASE. DRIER AIR IS LIKELY
TO KEEP THUNDERSTORM ACTIVITY ON THE LOWER SIDE THROUGH THE
WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 75 95 75 94 74 / 20 10 10 10 10
SIERRA BLANCA 66 84 66 91 70 / 20 20 20 20 20
LAS CRUCES 68 94 68 92 68 / 20 20 20 20 10
ALAMOGORDO 70 95 70 94 71 / 20 20 20 20 10
CLOUDCROFT 52 71 52 70 49 / 40 30 30 20 20
TRUTH OR CONSEQUENCES 69 95 69 93 69 / 20 20 20 20 20
SILVER CITY 63 86 63 83 63 / 20 30 30 30 30
DEMING 71 94 71 92 68 / 20 20 20 20 20
LORDSBURG 69 95 69 94 68 / 20 30 30 20 20
WEST EL PASO METRO 78 94 78 94 73 / 20 20 20 20 10
DELL CITY 62 94 62 93 62 / 20 20 10 20 10
FORT HANCOCK 69 92 69 94 74 / 20 20 20 20 10
LOMA LINDA 66 89 66 87 66 / 20 20 20 20 20
FABENS 72 95 72 94 75 / 20 10 10 20 10
SANTA TERESA 72 93 72 94 72 / 20 20 20 10 10
WHITE SANDS HQ 72 93 72 93 71 / 20 20 20 20 10
JORNADA RANGE 65 94 65 95 69 / 20 20 20 20 10
HATCH 68 94 68 94 67 / 20 20 20 20 10
COLUMBUS 69 93 69 92 70 / 20 20 20 20 20
OROGRANDE 73 94 73 95 72 / 20 20 20 20 10
MAYHILL 52 78 52 78 52 / 30 20 20 20 20
MESCALERO 55 82 55 79 49 / 30 30 30 20 20
TIMBERON 57 78 57 75 53 / 30 30 30 20 20
WINSTON 58 83 58 83 59 / 30 20 20 30 30
HILLSBORO 63 88 63 86 64 / 20 20 20 20 20
SPACEPORT 67 92 67 93 69 / 20 20 20 20 10
LAKE ROBERTS 59 89 59 85 56 / 30 30 30 30 30
HURLEY 63 88 63 86 63 / 20 20 20 20 20
CLIFF 58 96 58 94 57 / 30 30 30 30 30
MULE CREEK 58 92 58 90 60 / 20 30 30 30 30
FAYWOOD 63 88 63 86 60 / 20 20 20 20 20
ANIMAS 68 93 68 94 65 / 20 20 20 30 30
HACHITA 67 94 67 92 65 / 20 20 20 20 20
ANTELOPE WELLS 68 93 68 93 68 / 20 20 20 20 20
CLOVERDALE 62 89 62 86 61 / 20 30 30 20 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
BRICE/HARDIMAN
Hazardous weather outlook, Jul 18, 10:09 AM MST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1109 AM MDT WED JUL 18 2012
NMZ401>417-TXZ418>424-191715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1109 AM MDT WED JUL 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE THIS
AFTERNOON AND EVENING. WE CAN EXPECT BRIEF HEAVY RAIN AND
OCCASIONAL GUSTY WINDS WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WE WILL SEE A SLOW DOWN TURN IN THUNDERSTORM ACTIVITY AS WE HEAD
INTO THE WEEKEND. WHAT FEW THUNDERSTORMS THERE WILL BE FOR THE
WEEKEND WILL BE CONFINED TO AREA MOUNTAINS. WE WILL SEE RAIN
CHANCES BEGIN TO SLOWLY INCREASE FOR THE START OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Jul 18, 12:41 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
141 PM MDT WED JUL 18 2012
NMZ412>414-417-182030-
CENTRAL TULAROSA BASIN NM-OTERO MESA NM-SOUTHERN TULAROSA BASIN
NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
141 PM MDT WED JUL 18 2012
...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 230
PM MDT...
AT 137 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES WEST OF TIMBERON...MOVING SOUTHWEST AT
5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF CENTRAL OTERO COUNTY SOUTH OF OLIVER LEE STATE PARK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
JMG
Heavy Rain, Otero
- When
- July 18, 2:25 PM MST to 3:05 PM MST
- Where
- Otero County, La Luz
- Reported by
- Trained Spotter
- Coordinates
- 32.980, -105.950
A heavy thunderstorm moved slowly across La Luz, NM and produced 1.10 inches of rainfall in less that one hour. A trained spotter also reported minor street flooding in association with the heavy rainfall.
Funnel Cloud, Otero
- When
- July 18, 6:30 PM MST to 6:40 PM MST
- Where
- Otero County, 1 mi E of Alamogordo
- Reported by
- Trained Spotter
- Coordinates
- 32.900, -105.953
A weather spotter from Holloman AFB reported a small funnel cloud in association with a strong thunderstorm. The cloud base was rather low and described as below the mountain tops.
Heavy Rain, Otero
- When
- July 18, 7:30 PM MST to 8:00 PM MST
- Where
- Otero County, 1 mi ENE of Tularosa
- Reported by
- Trained Spotter
- Coordinates
- 33.075, -106.004
A weather spotter from Tularosa, NM reported .50 inches of heavy rain in 30 minutes time. This spotter also recorded a 40 mph thunderstorm wind gust from the thunderstorm that passed over the area.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 25, 20127 deaths · 38 events
- Hail and Damaging Wind in Nebraska, July 18, 2012$10 million · 1.75 in hail · 4 events
- Hail and Damaging Winds in New Jersey, July 18, 20129 injured · $126,000 · 1 in hail · 18 events
- Flash Flood and Flood in Massachusetts, July 18, 2012$515,000 · 2 in hail · 48 events
- Hail and Damaging Winds in West Virginia, July 18, 2012$650,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Pennsylvania, July 18, 2012$576,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, July 18, 2012$705,000 · 50 kt wind · 16 events
- Excessive Heat in South Dakota, July 18 to 24, 201210 injured · 22 events
- Flash Flooding and Hail in Mississippi, July 18 to 21, 2012$347,000 · 1 in hail · 18 events
- Flash Flood and Hail in Tennessee, July 18, 20121 injured · $267,000 · 1.75 in hail · 11 events
- Flood and Hail in Kentucky, July 18, 2012$225,000 · 1 in hail · 18 events
- Flash Flood and Damaging Winds in Alabama, July 18, 2012$236,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397620, 397618, 397619.